Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Los Angeles, CA

February 27, 2006Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 27, 2006, 6:08 PM PST for Los Angeles County, Ventura County, California. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2006, 6:08 PM PST (02:08 UTC)
Expired
Feb 27, 2006, 8:00 PM PST
In force
112 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 46 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 280210
FFWLOX
CAC037-111-280400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
608 PM PST MON FEB 27 2006

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR
  THE TOPANGA BURN AREA IN EXTREME EASTERN VENTURA COUNTY AND
  EXTREME WESTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
  
* UNTIL 800 PM PST

* AT 605 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A BAND OF HEAVY RAIN EXTENDING FROM PIRU TO MALIBU. THIS BAND OF HEAVY
  RAINFALL WAS MOVING TO THE NORTHEAST...AND WILL AFFECT THE TOPANGA BURN
  AREA THROUGH THE EARLY EVENING HOURS. RAINFALL RATES WILL LIKELY EXCEED
  ONE HALF INCH PER HOUR. THESE TYPE OF RAINFALL RATES WILL LIKELY CAUSE
  FLASH FLOODING IN AND AROUND THE TOPANGA BURN AREA. 

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE TOPANGA BURN AREA...ACCORDING TO THRESHOLDS PROVIDED BY
THE USGS. AREAS AFFECTED INCLUDE HIGHWAY 118 NEAR SANTA SUSANA
PASS...SANTA SUSANA PASS ROAD...AND RESIDENCES IN AND BELOW THE BURN
AREA.  

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3417 11882 3412 11867 3430 11857 3428 11874
      3424 11883

$$

GOMBERG

MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT
HTTP://NHSS.CR.USGS.GOV
2 follow-up statements
000 
WGUS76 KLOX 280304
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
700 PM PST MON FEB 27 2006

CAC037-111-280400-
LOS ANGELES CA-VENTURA CA-
700 PM PST MON FEB 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM PST FOR
THE TOPANGA BURN AREA IN EXTREME EASTERN VENTURA COUNTY AND EXTREME
WESTERN LOS ANGELES COUNTY...

AT 655 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE BANDS OF MODERATE TO HEAVY RAINFALL MOVING THROUGH THE
TOPANGA BURN AREA. RAINFALL RATES OF NEARLY ONE HALF INCH PER HOUR
HAVE ALREADY BEEN OBSERVED IN AND AROUND THE BURN AREA SINCE 6 PM.
ADDITIONAL HEAVY RAINFALL IS EXPECTED TO AFFECT THE TOPANGA BURN
AREA UNTIL 8 PM...CONTINUING THE STRONG THREAT OF FLASH FLOODING.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE TOPANGA BURN AREA...ACCORDING TO THRESHOLDS PROVIDED BY
THE USGS. AREAS AFFECTED INCLUDE HIGHWAY 118 NEAR SANTA SUSANA
PASS...SANTA SUSANA PASS ROAD...AND RESIDENCES IN AND BELOW THE BURN
AREA.  

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.
AND ASSOCIATED MUD AND DEBRIS FLOWS. 

LAT...LON 3417 11882 3412 11867 3430 11857 3428 11874
      3424 11883

$$

GOMBERG
000 
WGUS76 KLOX 280400
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
800 PM PST MON FEB 27 2006

CAC037-111-280415-
LOS ANGELES CA-VENTURA CA-
800 PM PST MON FEB 27 2006

...THE FLASH FLOOD WARNING FOR THE TOPANGA BURN AREA IN EXTREME
EASTERN VENTURA AND EXTREME WESTERN LOS ANGELES COUNTY HAS EXPIRED...

THE HEAVY RAINFALL THAT AFFECTED THE TOPANGA BURN AREA DURING THE
PAST COUPLE OF HOURS HAS SHIFTED EASTWARD. THERE IS ADDITIONAL
LIGHT TO MODERATE RAINFALL THAT WILL CONTINUE THIS EVENING...BUT THERE
IS NO LONGER AN IMMEDIATE THREAT OF EXCEEDING USGS BURN AREA THRESHOLDS.
AS A RESULT...THE FLASH FLOOD WARNING FOR THE TOPANGA BURN AREA HAS
BEEN ALLOWED TO EXPIRE.

LAT...LON 3417 11882 3412 11867 3430 11857 3428 11874
      3424 11883

$$

GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 27, 1:50 PM PST, 4 hours 18 minutes earlier.

Area forecast discussion, Feb 27, 1:50 PM PST, 4 hours 18 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
150 PM PST MON FEB 27 2006

.SHORT TERM (TODAY-THU)...HEAVY RAIN EVENT FOR TONIGHT STILL LOOKS
ON TRACK. HIGH PW PLUME IS GETTING VERY CLOSE AND IS ORIENTED IN
SUCH A WAY THAT AT LEAST SBA AND VENTURA COUNTIES SHOULD GET HIT
PRETTY HARD TONIGHT. RAINFALL RATES COULD EASILY EXCEED THRESHOLDS
FOR MUD AND DEBRIS FLOWS NEAR THE BURN AREAS AND THE FLASH FLOOD
WATCHES LOOK GOOD.

THE MAIN CONCERN AT THIS POINT IS HOW LONG WILL THE HEAVY RAIN LAST?
LATEST MODEL GUIDANCE INDICATES THAT THIS FRONTAL BAND WILL MOVE
THROUGH PRETTY FAST WITH THE RAINFALL TAPERING OFF AFTER AROUND 09Z.
IF THIS IS THE CASE, RAINFALL TOTALS MAYBE A BIT LOWER THAN WHAT WE
HAVE OUT RIGHT NOW. EITHER WAY, RAINFALL RATES WILL STILL BE QUITE
HIGH, ESPECIALLY ALONG THE SOUTH FACING MOUNTAIN SLOPES.

A GOOD DRY SLOT WILL MOVE OVER THE AREA TUESDAY MORNING ABOVE ABOUT
7000 FEET. HOWEVER, THE COMBINATION OF LINGERING LOW LVL MOISTURE,
SOUTHWESTERLY FLOW, AND SOME PVA ALOFT WILL STILL KEEP THE THREAT OF
SHOWERS GOING THROUGH THE DAY, BUT MUCH MORE SCATTERED AND ISOLATED
AS THE DAY GOES ON.

IMPROVING CONDITIONS EXPECTED TUESDAY NIGHT INTO WED. THERE ARE SOME
PRETTY LARGE TIMING DIFFERENCES FOR THE NEXT STORM. 12Z NAM WAS MUCH
SLOWER AND DOESNT SHOW RAIN ARRIVING ON THE CENTRAL COAST UNTIL
LATE THURSDAY WHILE THE GFS IS ABOUT 12-18 HOURS FASTER. JUST TOOK A
PEAK AT THE 18Z NAM AND IT IS FASTER SO THE RAIN CHANCES STARTING UP
AGAIN WED NIGHT FOR THE CENTRAL COAST AND THU DOWN TO LA STILL LOOKS
GOOD. THIS NEXT STORM WILL BE CONSIDERABLY WEAKER THAN THIS STORM
WITH MUCH LOWER RAINFALL AMOUNTS.

.LONG TERM (FRI-MON)...WITH THE TIMING ISSUES MENTIONED ABOVE, DONT
HAVE A LOT OF CONFIDENCE IN THE LONG TERM. SHOWER CHANCES MAY LINGER
INTO FRIDAY, ESPECIALLY IF THE SLOWER NAM IS CORRECT. IN ANY CASE,
WE SHOULD BE HEADED INTO A DRYING TREND AT LEAST FOR THE FIRST PART
OF THE WEEKEND. BOTH THE GFS AND ECMWF SHOW ANOTHER PRETTY DEEP LOW
PRESSURE AREA DEVELOPING IN THE ERN PACIFIC. THE GFS KEEPS THE LOW
WAY OFFSHORE UNTIL THE MIDDLE OF NEXT WEEK WHILE THE ECMWF BRINGS
THE LOW MUCH CLOSER BY AS EARLY AS SUNDAY. FOR NOW WILL KEEP THE
FORECAST THROUGH MONDAY DRY, TRENDING TOWARDS THE GFS SOLUTION. BUT
WILL ADD SOME CLOUDS AND INDICATE COOLER TEMPS FOR MONDAY.

&&

.AVIATION...PACIFIC STORM FRONT WILL MOVE THRU THE FORECAST AREA
LATER TODAY AND TONIGHT. VERY GUSTY WINDS ARE EXPECTED ALONG THE
CENTRAL COAST AND MOUNTAINS WITH THIS SYSTEM. MVFR TO OCCASIONAL IFR
CONDITIONS WILL AFFECT SLO/SBA COUNTIES THRU TONIGHT WITH SOME
IMPROVEMENT BY MID MORNING TUE. OVER VTU/L.A. COUNTIES MVFR
CONDITIONS WILL SPREAD ACROSS THE AREA THIS AFTERNOON WITH SOME IFR
CONDITIONS AT TIMES. THESE CONDITIONS WILL LIKELY PERSIST THRU TUE
MORNING. AT KLAX...SE WINDS WILL INCREASE EARLY THIS EVENING TO 15
TO 20 KT WITH HIGHER GUSTS. THESE WINDS AT KLAX WILL CONTINUE TO BE
GUSTY OUT OF THE SE THRU ABOUT 14Z TUE THEN DIMINISH AND TURN MORE
WSW BY LATE TUE MORNING OR EARLY TUE AFTERNOON. THERE IS ALSO A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE REGION THRU TONIGHT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXCWFLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

PUBLIC...WOFFORD
AVIATION...SIRARD
Hazardous weather outlook, Feb 27, 11:45 AM PST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1145 AM PST MON FEB 27 2006

CAZ034>041-044>047-051>054-059-087-088-281400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
1145 AM PST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A PACIFIC STORM SYSTEM WITH A DEEP SUBTROPICAL MOISTURE PLUME WILL
PROVIDE WIDESPREAD SHOWERS AND POSSIBLE THUNDERSTORMS THROUGH
TONIGHT ACROSS THE REGION. STRONG SOUTHERLY WINDS AHEAD OF THIS
FRONTAL SYSTEM WILL BRING GUSTY WINDS TO THE MOUNTAINS...AND ACROSS
THE COASTAL WATERS THIS AFTERNOON AND TONIGHT. THE MAIN WEATHER
THREAT WITH THIS STORM WILL CONTINUE TO BE HEAVY RAINFALL AND THE
POSSIBILITY OF FLASH FLOODS AND DEBRIS FLOWS...MAINLY ON THE RECENT
BURNED AREAS.

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PACIFIC STORM SYSTEM WILL MOVE EAST OF THE REGION BY TUESDAY
AFTERNOON WITH SHOWERS AND THUNDERSTORMS ENDING. HEAVY RAIN WILL
REMAIN POSSIBLE IN THE MORNING HOURS MAINLY ACROSS LOS ANGELES
COUNTY UNTIL THIS ACTIVITY MOVES EAST.

ANOTHER WINTER STORM WILL BRING A CHANCE OF RAIN TO THE REGION
THURSDAY THROUGH FRIDAY. THIS SYSTEM LOOKS LIKE IT WILL BE COLDER
AND DRIER COMPARED TO TODAYS STORM EVENT. WARMER AND DRY CONDITIONS
WILL RETURN OVER THE WEEKEND.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BOLDT

In the hours before

Local storm report, Feb 27, 1:39 PM PST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
139 PM PST MON FEB 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND DMG 8 E MORRO BAY           35.36N 120.69W
02/27/2006                   SAN LUIS OBISPO    CA   CO-OP OBSERVER

            SEVERAL LARGE OAK TREES SPLIT AND ACROSS ROAD BETWEEN
            FOOTHILLS AND COAST.

&&

BOLDT

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.